Alert archive / North Carolina / River Flood Watches in 2021

River Flood Watch 1, NWS Wilmington, NC

March 29, 2021Bladen County, Cumberland County, North Carolina

NWS Wilmington, NC issued this river flood watch at Mar 29, 2021, 9:10 PM EDT for Bladen County, Cumberland County, North Carolina. It took effect at Apr 1, 2021, 12:30 AM EDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Mar 29, 2021, 9:10 PM EDT (01:10 UTC)
In effect from
Apr 1, 2021, 12:30 AM EDT
Expired
Mar 29, 2021, 9:13 PM EDT
In force
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
None

Counties Bladen County, NC, Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cape Fear River at W.O. Huske Lock (STPN7). The gauge peaked at 9.98 ft at Mar 30, 2021, 9:00 PM EDT.

actionminormoderate204003/3003/31
Action stage
41 ft
Minor stage
42 ft
Moderate stage
55 ft
Major stage
65 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02105500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

411 
WGUS62 KILM 300110
FFAILM

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wilmington NC
910 PM EDT Mon Mar 29 2021

...The National Weather Service in Wilmington NC has issued a Flood 
Watch for the following rivers in North Carolina...

  Cape Fear River At William O Huske Lock And Dam 3 affecting 
  Bladen and Cumberland Counties.

Additional information is available at water.weather.gov/ahps2/index.
php?wfo=ilm

The next statement will be issued late tonight at 515 AM EDT.

&&


NCZ088-096-300915-
/O.NEW.KILM.FL.A.0001.210401T0430Z-210403T0225Z/
/STPN7.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
910 PM EDT Mon Mar 29 2021

The National Weather Service in Wilmington has issued a

* Flood Watch for
  the Cape Fear River At William O Huske Lock And Dam 3.
* From late Wednesday night to Friday evening.
* At 8:00 PM EDT Monday the stage was 40.7 feet.
* Flood stage is 42.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Thursday morning.
* Impact...At 42.0 feet, Water levels will top the navigational lock 
  and equipment must be removed. Minor flooding will occur on land 
  adjacent to the east bank of the river.


&&

LAT...LON 3495 7887 3495 7875 3478 7874 3472 7865
      3465 7872 3474 7884

$$

SHK
1 follow-up statement
813 
WGUS62 KILM 300113
FFAILM

Flood Watch
National Weather Service Wilmington NC
913 PM EDT Mon Mar 29 2021

...The Flood Watch is replaced with a River Flood Warning for the 
following rivers in North Carolina...

  Cape Fear River At William O Huske Lock And Dam 3 affecting 
  Bladen and Cumberland Counties.

NCZ088-096-300215-
/O.CAN.KILM.FL.A.0001.210401T0430Z-210330T0113Z/
/STPN7.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
913 PM EDT Mon Mar 29 2021

The Flood Watch is cancelled for
  the Cape Fear River At William O Huske Lock And Dam 3
  and has been replaced with a Flood Warning.

* At 8:00 PM EDT Monday the stage was 40.7 feet.
* Flood stage is 42.0 feet.
* Forecast...Flood stage may be reached early Thursday morning.


&&

LAT...LON 3495 7887 3495 7875 3478 7874 3472 7865
      3465 7872 3474 7884

$$

SHK

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this river flood watch went out at Mar 29, 7:05 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 29, 7:05 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
705 PM EDT Mon Mar 29 2021

.SYNOPSIS...
Dry weather to prevail into Tuesday as high pressure shifts
offshore. Rain chances return Tuesday night and Wednesday ahead
of a cold front that should push through Wednesday night. Colder
weather will develop Thursday night and Friday night with some
potential for late night freezing temperatures.

&&

.UPDATE/...

No changes of note this update. Clear overnight, weakening
onshore wind will slowly raise dewpoints overnight, not to the
extent of fog concerns, but because maritime moisture bled into
the coastal interior under what will be near ideal radiational
cooling overnight, ground patches of mist should be expected
over the eastern 1/3 forecast zones into first light Tuesday.
Min-T widespread 40s, coolest inland, and a few cold spots may
dip into very upper 30s before sunrise over our interior zones.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Lagging 5H trof across the Carolinas progged to close off or even
cutoff underneath a larger scale ridge aloft this aftn thru Sun. The
7H closed low will generally be just further south which will be
able to provide moist onshore easterly flow across the FA. Models
indicate the deeper moisture will generally run along the immediate
Carolina Coasts and extend inland across portions of the ILM NC and
SC CWA. Will therefore trend sky cover in reference to the
aforementioned atm column moisture distribution. As for rain
chances, mainly in the form of stratiform patchy light rain given
the modest/strong wedge set up at the lower levels and the weak
overrunning/isentropic lift occurrence tonight into Sun. The sfc pg
will remain well tightened across the FA, especially along the
immediate coasts and the adjacent coastal waters thruout this
period. The end result, blustery conditions occurring across the
entire ILM CWA, with winds generally hier along the Carolina Coasts.
Will see continued wind gusts 20 to 30+ mph, hiest again along the
immediate coast.

Temperatures will run 10 to 15 degrees below normal this period.
Have generally stayed below guidance for temps thruout this period.
If enough Spring Equinox insolation makes it to the sfc both days
due to less cloud cover then anticipated, then max temps will need
to be revised upwards.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Short Term period starts off Wed with wet wx as weak WAA and
shortwave energy aloft is positioned over the local area, well
out ahead of an approaching sfc cold front. Sea fog is also
possible in the morning, and included that in the latest update.
Included a slight chance of a TSTM though the day, but a lack
of instability should preclude severe wx. 12Z guidance is in
agreement that the best chance of rain arrives Wed night in
association with the very strong cold front, so upped PoPs to
90% over most of the area. Moderate rain expected as well, with
the pcpn ending early Thu morning from W to E. A tight pressure
gradient following the fropa will lead to breezy NW winds Thu,
with high temps mainly 55-60 deg, following highs Wed 75-80 deg.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Dry wx expected through the entire Long Term period with broad
sfc high pressure in the vicinity. Big story will be the
frost/freeze potential. For Thu night, there will likely be too
much wind for frost, and guidance tends to go too low with temps
on windy nights so temps could potentially bottom out only in
the mid 30s, but will continue to evaluate in future updates.
Although forecast temps are also around freezing Fri night,
that night may have a greater freeze potential as winds should
be much lighter. Temps then start to moderate over the weekend.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
VFR, light wind through the TAF cycle, highest in afternoon, SE
6-10 knots. Scattered cumulus in afternoon as the return flow
gains residency. Fog and mist will become more of a concern
after this TAF period.

Extended Outlook...Mainly VFR. Low confidence that some MVFR
conditions could develop late Tuesday in association with a weak
wave of low pressure developing to our south. A strong cold
front could bring convection and IFR conditions Wednesday night.

&&

.MARINE...
Through Tuesday Night: The sfc pg has relaxed considerably
since this morning. This the result of the center of sfc high
pressure poised to move overhead this evening and offshore from
the Outer Banks tonight. Sfc ridging will continue extend
onshore and across the Carolinas thru Tue. Winds will slowly
veer tonight at speeds generally around 10 kt. Models indicate a
weak coastal trof to develop across the local waters and orient
itself parallel to the Carolina coastlines during Tue. The
result is continued wind speeds around 10 kt, however wind
directions will have an ENE-ESE direction north of this trof and
more of a southerly direction south of the coastal trof. Tue
night, models indicate either it moves onshore(like a warm
front) and washes out or just washes out entirely with synoptic
S-SW flow over taking the waters as the sfc cold front reaches
the windward side of the Appalachians by Wed daybreak. Seas will
generally subside tonight to 2 to 3 ft thruout by daybreak Tue
and hold in that range during the day on Tue then possibly
increase to 2 to 4 ft during Tue night depending on the strength
of the SE-S flow. Short period wind waves to dominate this
evening followed by a 6 to 8 second period Easterly pseudo-
swell Tue into tue night. Could see widely scattered showers in
the vicinity of the coastal trof Tue into Tue night.

Wednesday Through Saturday: Winds ramp up Wed as the pressure
gradient tightens ahead of an approaching strong cold front. Sea
fog is also possible in the morning as warm moist air flows
over cooler waters. SCA threshold winds expected by overnight
Wed night, continuing through Thu night behind the cold front
following the fropa. Gusts up to 30 kt, and potentially 35 kt as
the CAA is at least moderate. Seas up to 5-6 ft. Improving
marine conditions thereafter through the weekend with sfc high
pressure in the vicinity.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...MJC
NEAR TERM...DCH
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...8
MARINE...DCH/MAS
Hazardous weather outlook, Mar 29, 4:10 PM EDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Wilmington NC
410 PM EDT Mon Mar 29 2021

NCZ106-108-110-SCZ054-056-302015-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
410 PM EDT Mon Mar 29 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Freezing temperatures and/or frost may damage sensitive vegetation
Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-302015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
410 PM EDT Mon Mar 29 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Small Craft Advisory conditions are expected Wednesday night thru
Thursday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
302015-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
410 PM EDT Mon Mar 29 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Freezing temperatures and/or frost may damage sensitive vegetation
Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 9:13 PM EDTRiver Flood WarningILMBladen, Cumberland4 days
Mar 30, 3:12 PM EDTCoastal Flood AdvisoryILMNew Hanover11 hr

Nearby

River Flood Watches in North Carolina, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.